Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS JSJ

April 23, 2023

NWS JSJ issued this flash flood warning at Apr 23, 2023, 1:10 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2023, 1:10 PM CDT (18:10 UTC)
Expired
Apr 23, 2023, 4:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 1:30 PM CDTFLASH FLOOD1 Sse Palmer, PRSTAFF FROM EL YUNQUE NATIONAL PARK REPORTED THAT RIO MAMEYES WAS OUT OF ITS BANKS FLOODING PR-191.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

895 
WGCA52 TJSJ 231810
FFWSJU
PRC119-232115-
/O.NEW.TJSJ.FF.W.0010.230423T1810Z-230423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
210 PM AST Sun Apr 23 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Rio Grande County in Puerto Rico...

* Until 515 PM AST.

* At 210 PM AST, Forest Service employees reported low water 
  crossing affected by elevated waters, also people being evacuated 
  from El Yunque National Forest. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Forest Service reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1843 6584 1841 6580 1842 6579 1840 6580
      1841 6577 1840 6577 1839 6575 1837 6577
      1833 6575 1828 6577 1830 6579 1827 6583
      1829 6587 1836 6588 1841 6587 1841 6590
      1843 6588 1844 6588

FLASH FLOOD...OBSERVED

$$

CAM
2 follow-up statements
582 
WGCA72 TJSJ 231857
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
257 PM AST Sun Apr 23 2023

PRC119-232115-
/O.CON.TJSJ.FF.W.0010.000000T0000Z-230423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Grande PR-
257 PM AST Sun Apr 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM AST THIS 
AFTERNOON FOR RIO GRANDE COUNTY...

At 257 PM AST, Forest Service employees reported life-threatening 
flash flooding along several roads and river in El Yunque. Between 1 
and 2 inches of rain have fallen. Additional rainfall amounts of 1 
to 3 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Forest Service reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1843 6584 1841 6580 1842 6579 1840 6580
      1841 6577 1840 6577 1839 6575 1837 6577
      1833 6575 1828 6577 1830 6579 1827 6583
      1829 6587 1836 6588 1841 6587 1841 6590
      1843 6588 1844 6588

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CAM
287 
WGCA72 TJSJ 232105
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
505 PM AST Sun Apr 23 2023

PRC119-232115-
/O.EXP.TJSJ.FF.W.0010.000000T0000Z-230423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Grande PR-
505 PM AST Sun Apr 23 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM AST THIS AFTERNOON FOR 
RIO GRANDE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1843 6584 1841 6580 1842 6579 1840 6580
      1841 6577 1840 6577 1839 6575 1837 6577
      1833 6575 1828 6577 1830 6579 1827 6583
      1829 6587 1836 6588 1841 6587 1841 6590
      1843 6588 1844 6588

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 11:39 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 23, 11:39 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1239 PM AST Sun Apr 23 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1221 PM AST Sun Apr 23 2023

Showers and isolated thunderstorms have formed--mainly across
interior Puerto Rico and eastern Puerto Rico. Cells are moving
northeast or east northeast, but many are back building to add
accumulations to areas that have already received rainfall. Expect
the issuance of flood advisories to continue across the area. The
sounding came in moist, but only modestly unstable. The morning
CAPE value was 508 J/Kg with most of the energy coming from layers
below 25 kft. Only speed shear is noted at this time but 50 knot
winds extend well above 27 Kft. Today will be much more active
than yesterday both in rain intensity and number of thunderstorms.
No changes to marine situation, but thunderstorms are developing
as expected over Caribbean waters east of Puerto Rico to the
Anegada Passage.

&&

.SYNOPSIS...

Today, expect unstable weather conditions across the local
islands. The potential for stronger showers and isolated
thunderstorms today remains, with an enhanced risk for flooding.
The weather will improve tonight into tomorrow as drier air moves
in across the region.

&&

.SHORT TERM...Today through Tuesday...

Satellite imagery suggests that the peak in moisture from the
frontal boundary is over the region this morning, which is resulting
in showers across much of the waters, some of which have pushed
onshore from time to time. A few thunderstorms have also been seen
off and on through the night, though they have been brief. A mid-
level trough and surface low are over the region, resulting in
instability. At the upper-levels, though, the jet around 250 hPa has
weakened over the islands; the 0Z sounding showed that there was
already some modest weakening of the jet compared to the 12Z
sounding yesterday morning. Overall, this setup is conducive for
active weather yet again today. The steering flow remains weak, but
is somewhat westerly, and is expected to become more northwesterly
this afternoon. As such, the focus of showers and thunderstorms will
be in the interior of Puerto Rico into eastern and southeastern
portions of the island. Showers will be relatively slow-moving,
especially as they initially form. Because of this, locally high
rainfall totals are possible again today.

Dry air moves into the region tonight. Decreasing shower activity is
expected through the night. For Monday and Tuesday, drier-than-
typical conditions are expected. Some showers are still possible,
but overall will be limited. The (weak) steering flow for Monday is
roughly northwesterly, putting showers over interior and
southeastern Puerto Rico. On Tuesday, the steering flow is likely to
shift through the day, from northerly to roughly east-northeast,
while remaining quite weak. Showers over the interior of Puerto Rico
may also spread to over southern and southwestern Puerto Rico. With
winds above around 850 hPa remaining westerly to west-southwesterly,
some showers may also drift into eastern or northeastern Puerto
Rico.

&&

.LONG TERM...Wednesday through Monday...

Model guidance continues to suggest the typical weather pattern
from midweek into Thursday, with occasional morning showers over
the east and some afternoon convection across the west and
interior sections of Puerto Rico and the U.S. Virgin Islands. At
this time, model guidance continues to keep all of the moisture
below 700mb, meaning that any rainfall activity that does develop
will be limited to moderate and not significant. By the end of the
workweek, the Bermuda high will move east-southeastward,
resulting in the winds shifting to become more southeasterly,
bringing tropical moisture up over the islands. This will likely
result in some moisture convergence over the weekend, as a weak
frontal boundary located to the north of the region halts the
progression of the moisture away from the area. From Friday into
Sunday, PWAT models suggest moisture slightly surpassing the 700
mb, meaning that moderate to heavy rainfall activity is likely,
and possible isolated thunderstorms cannot be ruled out. During
the weekend, expect an increase in humidity and precipitable water
values around normal to above-climatological-normal levels.
Latest guidance suggests that weather conditions will improve by
the beginning of next week, as drier air moves in across the
region.

&&

.AVIATION...+SHRA/sct TSRA are dvlpg across the interior of PR and
arnd the nrn USVI. Activity is expected to last byd 24/00Z. This
band of activity will move S of PR and cont btwn PR and TISX.
Winds are mainly sea breezes, but VC TSRA will also affect
direction and gusts psbl to 28kt. Winds will diminish aft 24/00Z
to bcm less than 10 kt in land breezes. Max winds W 55-65 kt btwn
FL410-480 and btwn FL275-330.

&&

.MARINE...Boaters can expect winds out of the northwest at 5 to
10 knots with ocasional seas up to 3 feet. The small northerly
swell continues to propagate across the Atlantic Ocean and
Caribbean Passages. The risk of rip currents is moderate along the
north- facing beaches in Puerto Rico, St Croix and Culebra.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...WS
PUBLIC/UPPER AIR....RC
WX WATCH...CVB
Hazardous weather outlook, Apr 23, 3:59 AM CDT, 9 hours 11 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
421 AM AST domingo 23 de abril de 2023

AMZ711>745-PRZ001>013-240830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-
Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico
y del Caribe-
421 AM AST domingo 23 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas de aisladas a dispersas esta tarde,
particularmente para el interior y este de Puerto Rico. Este atento a
tronadas en su area y este preparado para buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, de carreteras y de
riachuelos. Inundaciones repentinas aisladas posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
posibles mayormente en el area de olas rompientes de las playas del
norte central y noroeste de Puerto Rico.

.DIAS DOS A SIETE...lunes hasta sabado

Para el martes, el riesgo moderado de corrientes marinas volvera para Culebra
y la costa norte de Puerto Rico. El riesgo podria aumentar a alto para el
jueves en algunas de las playas. Se espera un aumento en las temperaturas
esta semana y los indices de calor podrian estar cerca o en exceso de 102F
para el viernes en algunas areas costeras.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de observadores.

AMZ716-726-VIZ001-002-240830-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la costa del Atlantico y aguas costeras adyacentes del Caribe-
421 AM AST domingo 23 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas de aisladas a dispersas para las islas del
norte de las Islas Virgenes Americanas durante la tarde y para Santa Cruz
mas tarde y en la noche. Este atento a tronadas en su area y este preparado
para buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, de carreteras y de
riachuelos. Inundaciones repentinas aisladas posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
posibles mayormente el este de St. Croix.

.DIAS DOS A SIETE...lunes a sabado

El riesgo moderado de corrientes marinas vuelve para el martes y persistira
hasta por lo menos finales de la semana.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de observadores.

In the hours before

Local storm report, Apr 23, 12:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
121 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            2 NE BAIROA             18.28N 66.04W
04/23/2023                   CAGUAS             PR   911 CALL CENTER

            911 CALLED THE OFFICE TO REPORT THAT A
            SECTION OF HIGHWAY #1 BY SECTOR LA BARRA WAS
            CLOSED DUE TO FLOODING.

&&

CVB
Local storm report, Apr 23, 12:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
156 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            1 SE FAJARDO            18.33N 65.65W
04/23/2023                   FAJARDO            PR   EMERGENCY MNGR

            THE EMERGENCY MANAGER REPORTS PR-194 IN
            AVENIDA VALERO, NEAR FARMACIA DEMIRCA, WAS
            PARTIALLY FLOODED DUE TO POOR DRAINAGE
            AREAS.

&&

LIS
Local storm report, Apr 23, 1:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
210 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      5 S PALMER              18.30N 65.79W
04/23/2023                   RIO GRANDE         PR   PARK/FOREST SRVC

            EMPLOYEE FROM THE EL YUNQUE NATIONAL FOREST
            REPORTED THAT WATERS FROM BAñO GRANDE HAVE
            AFFECTED THE LOW-WATER CROSSING LOCATED IN
            THE POOL.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:26 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 12:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 12:46 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 23, 12:57 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 1:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 1:35 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 1:59 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:05 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:32 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:43 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 3:04 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 5:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 5:22 PM CDTAreal Flood WarningJSJ2 hr
Apr 23, 5:57 PM CDTFlash Flood WarningJSJ2 hr
Apr 23, 6:58 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.